Forum Replies Created

Viewing 15 posts - 46 through 60 (of 131 total)
  • Author
    Posts
  • karend
    Participant

    Thank you for this posting, Marion.

    -Karen

    karend
    Participant

    Cancer is a cruel disease which tests the strength and emotional resilience of individuals, including caregivers and others. There is a ripple effect, spreading outward from the person diagnosed.

    Care must be given to all who are affected, as emotions can be overwhelming leading individuals to develop complicated grieving. I see this as anger at others, anger at the system, anger at life, fear of loss, fear of the unknown, fear of authority, fear of a loss of control, and great sadness manifested as other emotions.

    I am speaking about this from a place of understanding, not only as someone who has witnessed many, many family members struggle with cancer, some who are surviving and others who have not, but also someone who has physically been changed because of cancer. I am also a nurse who has cared for individuals (and their families) with cancer for years. It can be a messy ride, but it can also be a time of togetherness and great clarity if we allow it to be.

    Listen and trust in those who are trying to help, but do also be educated about the disease, your own health (emotional and physical), and be proactive. Advocate for yourself/ family member/friend, become an active team member in treatment or after treatment, do not fear science and those who work to care for you or others, collaborate and share ideas.

    I am sorry if this post bothers anyone, but this topic has been weighing heavily on my heart and I felt the need to thoughtfully share my feelings.

    -Karen

    in reply to: Disease recurrence #94990
    karend
    Participant

    Fay,

    I am so sorry to hear this and wish that I could give you a hug, as I understand. I do not know how much help this may give you, but as you are in Seattle and your mother in B.C., have you thought to reach out to Bastyr? They do conduct clinical research on integrative oncology, and perhaps your mother could receive additional treatment along with her conventional treatment.

    https://bastyr.edu/research/clinical-research-center/integrative-oncology

    -Karen

    karend
    Participant

    Julie,

    I have seen this same issue countless times, and I know how bad it can be. I am so sorry! Marion contacted me about this awhile ago….I finally found some information that I myself am planning to bring back to our inpatient/outpatient units at our next staff meeting. We struggle with severe tape allergies quite often.

    http://www.medscape.com/viewarticle/763161_3

    This article suggests a soft foam dressing over the site. I can envision what they are referring to, as we have similar dressings at my facility. The port needle would not be visible however, so this is a problem. Look through the article and see what you think.

    -Karen

    in reply to: Not sleeping and terrible rash #94734
    karend
    Participant

    in reply to: TO MY CHOLANGIO CARCINOMA FAMILY #94736
    karend
    Participant

    Lainy,

    What a blessing you have been to everyone throughout the years, and I for one will miss you VERY MUCH!!

    I’m so glad that I was able to meet you and Mel in SLC this year, and hope that you will pop in periodically and say hello!

    Much love,
    Karen

    in reply to: Not sleeping and terrible rash #94732
    karend
    Participant

    Hopeseeker,

    I’m so sorry to hear this. What chemotherapy is your mother in law receiving? Does she have a fever or any other symptoms? As she just had chemo last week, when is her follow up appointment scheduled for this week?

    -Karen

    in reply to: Nurses Corner – Professional opinions #89674
    karend
    Participant

    All,

    The NCI link discussing nausea and vomiting is broken in the former posting. Here is the correct link.

    https://www.cancer.gov/about-cancer/treatment/side-effects/nausea/nausea-pdq

    -Karen

    in reply to: My Wife’s Case #94676
    karend
    Participant

    Hello Lou!

    I’m so sorry to hear that your wife is experiencing so much nausea. As you posted this message on Tuesday, I’m hoping perhaps that she has seen her oncologist since then and discussed her recurrent nausea and found some relief.

    In looking over your message and thinking about a few things, the first question I had is concerning the medications that she takes for her nausea before chemotherapy, the day of chemotherapy, and for the days following her infusion.
    One of the medications she is receiving, Cisplatin, is referred to as a “highly emetogenic” agent, or in layman’s terms, it causes severe nausea. There are clear guidelines on the management of chemotherapy induced nausea and vomiting for medications such as Cisplatin, and it wouldn’t hurt to ask if your wife is receiving the medications as recommended.  The guidelines are actually quite lengthy, so I only included the first top section of the National Comprehensive Cancer Network (NCCN) antiemesis guidelines from 2017.

    https://NCCN.org

    For the professional guidelines an account is needed, but is free to set up.

    https://www.nccn.org/patients/resources/life_with_cancer/managing_symptoms/preventing_nausea.aspx
    There may be other reasons for her persistent nausea as well including the effects of the tumor. Here is a great resource for you to look through from the National Cancer Institute on nausea and vomiting in cancer.

    https://www.cancer.gov/about-cancer/treatment/side-effects/nausea/nausea-pdq

    This can be an issue that will require a lot of trial and error, changing of medications, working to find foods/beverages that are easily digested, etc. I have also seen some good success with the use of peppermint oil on a cotton ball in a little dish, and having an individual gently inhale the aroma of this. Yes I know it sounds silly, but I have seen it work for some individuals who were struggling with ongoing nausea due to liver, colon, and endometrial cancers…or cancers that are prone to causing nausea.

    It is low-tech, but worth a try but do always ask her oncologist or oncology nurse before trying anything new, and do not use this if your wife as an allergy to peppermint.

    http://ecancer.org/journal/7/full/290-antiemetic-activity-of-volatile-oil-from-mentha-spicata-and-mentha-piperita-in-chemotherapy-induced-nausea-and-vomiting.php

    Does the facility where your wife is being treated have palliative care physicians on staff? If so, it might be a good idea to see if someone from their service could be a consult and work with the oncologist to treat her nausea.
    Palliative care specialists are <i>not</i> hospice doctors, but practitioners who specialize in symptom management on a short term or long term basis. This physician team (Oncologist/Palliative care physician) could work together to trial different medications, or work with a nutritionist, manage pain medications, constipation, etc. They work wonders and are a great asset when struggling with persistent and distressing symptoms.

    Lou, I will be thinking of the both of you and keeping good thoughts and hope for relief of the nausea. Please let us know how you are both doing.

    -Karen

    THIS INFORMATION IS NOT INTENDED NOR IMPLIED TO BE A SUBSTITUTE FOR PROFESSIONAL MEDICAL ADVICE. YOU SHOULD ALWAYS SEEK THE ADVICE OF YOUR PHYSICIAN OR OTHER QUALIFIED HEALTH CARE PROVIDER

    • This reply was modified 3 years ago by karend.
    in reply to: Pain management advice #94597
    karend
    Participant

    Fay,

    Here is an article that discusses visceral pain management, which you may find helpful.

    https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3348642/

    -Karen

    in reply to: Pain management advice #94596
    karend
    Participant

    in reply to: pain following internal/external biliary drains #93004
    karend
    Participant

    Beatriz,

    What a kind thing for you to say, thank you! :-)

    -Karen

    in reply to: pain following internal/external biliary drains #92999
    karend
    Participant

    • This reply was modified 2 years, 8 months ago by karend.
    in reply to: Nurses Corner – Professional opinions #89672
    karend
    Participant

    Individuals suffering from “chemo-brain” who participated in a brain training program similar to an online game, found to have statistically significant improvement in cognition. Additionally, participants exhibited less anxiety, depression, and fatigue.

    http://www.medgadget.com/2016/11/game-like-brain-training-program-first-therapy-shown-effective-chemobrain.html

    http://www.oncologynurseadvisor.com/side-effect-management/rehab-program-improved-cognitive-symptoms-in-cancer-survivors/article/570331/

    -Karen

    in reply to: PTC Drain Issues #94244
    karend
    Participant

Viewing 15 posts - 46 through 60 (of 131 total)